New Mexico, 2019

Tornado in New Mexico, February 17, 2019

February 17, 2019 · NWS ABQ · 1 event in 1 county or zone

An unstable airmass ahead of an approaching winter storm produced scattered snow showers over northwestern New Mexico on February 17, 2019. A convective snow shower that developed over eastern McKinley County produced a brief landspout tornado several miles south of Ojo Encino.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unstable airmass ahead of an approaching winter storm produced scattered snow showers over northwestern New Mexico on February 17, 2019. A convective snow shower that developed over eastern McKinley County produced a brief landspout tornado several miles south of Ojo Encino. Footage of the snowspout showed a well defined funnel mixing snow from the surface several hundred feet into the air. No damage occurred due to this weak tornado. This was the first tornado reported in the state of New Mexico in the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 17, 2:39 PM MST, 41 minutes earlier.

Area forecast discussion, Feb 17, 2:39 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
239 PM MST Sun Feb 17 2019

.SYNOPSIS...
Winter returns starting tonight with appetizing snow showers across
western and northern New Mexico. Snow will fill further into New
Mexico with the heaviest snowfall occurring Monday night into
Tuesday morning, with major disruptions expected across northern
and western highways. Anywhere from 12"-20" could fall atop the
northern mountains with near a foot along the I-25 corridor from
Raton Pass to Glorieta Pass by the end of Tuesday. Snowfall in the
ABQ and Santa Fe metro areas will favor Tuesday morning with roads
likely snow packed through the East Mountains. A break in the
weather arrives Wednesday, although temperatures will remain very
cold with a slight warm up Thursday. The next round of winter weather
arrives sometime late Thursday to end the work week.

&&

.DISCUSSION...
...HEAVY SNOWFALL FOR NORTHERN AND NORTHEAST PLAINS FROM STRONG
WINTER STORM EXPECTED MONDAY THROUGH TUESDAY...
Light snow showers have graced portions of western and central NM
this afternoon and will continue through tonight albeit perhaps not
as far east as it has been. The leading edge of a potent winter storm
system will enter into western NM tonight and Monday morning,
keeping appetizing wintry weather going through western and northern
NM. Meanwhile, a backdoor cold front will slide into Union and Colfax
Counties tonight with models showing a decent round of precipitation
behind the front somewhere over Union County around midnight.

Snow and wintry weather will fill in further over central and eastern
NM Monday night into Tuesday when the heaviest snowfall and most
widespread travel impacts are expected. Winds behind the backdoor
cold front are still expected to reach their strongest upslope flow
during this time when 10"-18" are likely to top the Sangres, with
8"-14" along the east slopes of the Sangres down to the I-25
corridor. The backdoor front should reach the middle RGV from Santa
Fe down to ABQ in the wee hours of Tuesday morning, setting up the
best potential for snowfall there. Model guidance is still making up
its mind on how strong the east winds will be in the ABQ Metro with
the NAM12 and ECMWF showing an east wind of varying strength while
the GFS is still holding onto a SE wind. This continues to make
confidence iffy on just where the heaviest snowfall will be in town,
with an easterly wind favoring western sections while a weaker east
wind will allow for better accums on the east side of ABQ. Right now
snow totals in town are ranging from less than an inch to a few
inches. Winter Storm Warnings and Advisories will be issued across
northern and central New Mexico.

The upper trough slides across the state through the day Tuesday with
gradually clearing conditions from west to east. Much colder air
settles in with wind chills Tuesday morning in the single digits to
below zero for much of the state. Wednesday sees a bit of a rebound
with sunnier skies and lighter wind, although actual highs are only
forecast to improve a few degrees across the west, and 8-14 degrees
across the east. Another round of wintry weather is still on tap to
roll through New Mexico to end the upcoming work week, although right
now snow totals may be more modest given the lack of an accompanying
backdoor front, stay tuned.

24/RJH

&&

.FIRE WEATHER...
Scattered to numerous snow showers this afternoon across the
northwest third to half of northern and central New Mexico may taper
off a bit this evening, but won't clear out as a storm system
develops to our west and a cold front enters northeast New Mexico.
The front will push up again the east slopes of the central mountain
chain while snow becomes more widespread Monday and moreso Monday
night, before tapering off later Tuesday. There are some model
differences, especially the duration of any east wind through gaps
into the RGV. The NAM12/ECMWF are more in favor of the east wind
occurring into the Middle RGV versus the GFS, which favors an
overall southeast wind, but all 3 models still paint a broad zone of
low level convergence over the area after midnight Monday night.
Greatest snow accumulations by late Tuesday will be found over the
the northern and western higher terrain as well as over portions of
the northeast highlands into the northeast plains, where 6 to 12
inches are possible.

Ventilation rates on Monday and Tuesday will be poor over the
northeast third but good to excellent elsewhere. Temperatures will
range from about 10 to 30 degrees colder than average.

A few showers may linger across northern NM on Tuesday night and
Wednesday in advance of another cold and snowy storm system late
this week. Snow showers resume across northwest NM Thursday but peak
in areal coverage and accumulations late Friday into early Saturday.
Temperatures during the mid to late week period remain at least 5 to
10 degrees colder than normal for most locales. Ventilation is
forecast to be fair to poor north and fair to good south of
Interstate 40 Wednesday, with rates improving over all but the
northeast Thursday as southwest winds ahead of the incoming storm
system strengthen.

&&

.AVIATION...
18Z TAF CYCLE
Mts occasionally obscured in sct MVFR to brief IFR cigs/vsbys in
-shsn over nrn and wrn NM, especially along and west of the ContDvd.
 Mt obscurations become more widespread along with shsn aft 00Z over
 wrn and nrn NM. Sfc boundary to push into ne NM aft 00Z, stretching
 from vcnty KRTN-KLVS-KTCC with MVFR cigs/vsbys developing aft
 18/06Z along with -sn and br.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  22  37  20  34 /  40  60  40  30
Dulce...........................  15  34  16  31 /  60  70  80  60
Cuba............................  16  33  18  28 /  40  60  80  60
Gallup..........................  19  34  15  30 /  50  80  60  30
El Morro........................  15  33   9  28 /  40  70  70  40
Grants..........................  18  37  14  30 /  30  50  60  30
Quemado.........................  20  35  18  30 /  30  70  60  30
Glenwood........................  26  43  24  39 /  10  40  60  20
Chama...........................   9  28  11  26 /  60  70  90  70
Los Alamos......................  20  37  21  30 /  40  50  80  70
Pecos...........................  17  33  16  27 /  30  40  80  70
Cerro/Questa....................  12  29  12  25 /  50  60  80  70
Red River.......................   6  21   8  18 /  60  80 100  80
Angel Fire......................   4  24   2  22 /  50  70  90  80
Taos............................  13  32  13  27 /  40  50  80  70
Mora............................  15  28  10  26 /  30  60  90  80
Espanola........................  23  41  22  34 /  20  30  80  60
Santa Fe........................  19  35  19  28 /  30  40  70  70
Santa Fe Airport................  19  39  19  31 /  20  30  70  60
Albuquerque Foothills...........  25  44  25  35 /  10  20  70  60
Albuquerque Heights.............  26  45  26  38 /  10  20  70  50
Albuquerque Valley..............  25  47  24  40 /  10  20  70  50
Albuquerque West Mesa...........  25  45  25  38 /  10  20  70  50
Los Lunas.......................  22  48  21  41 /   5  20  60  40
Rio Rancho......................  25  45  25  38 /  10  20  70  50
Socorro.........................  25  49  28  42 /   5  10  40  30
Sandia Park/Cedar Crest.........  19  38  20  28 /  20  20  80  70
Tijeras.........................  20  41  21  31 /  20  20  80  70
Moriarty/Estancia...............  17  43  17  32 /  10  10  70  60
Clines Corners..................  18  40  16  28 /  10  20  80  70
Gran Quivira....................  22  42  23  36 /   5  10  60  60
Carrizozo.......................  26  48  26  41 /   5   5  20  50
Ruidoso.........................  22  44  21  36 /   5  10  60  50
Capulin.........................  10  22   5  22 /  70  70  80  80
Raton...........................  13  26   8  26 /  70  60  80  70
Springer........................  17  28  10  27 /  30  50  80  70
Las Vegas.......................  15  30  10  25 /  20  40  90  80
Clayton.........................  12  23   7  24 /  70  70  60  70
Roy.............................  17  26   9  23 /  30  50  70  70
Conchas.........................  24  41  18  31 /  10  20  60  70
Santa Rosa......................  23  46  18  33 /  10  10  50  70
Tucumcari.......................  23  44  16  33 /  10  20  50  70
Clovis..........................  23  43  16  36 /   0   5  20  50
Portales........................  24  46  17  37 /   0   5  20  50
Fort Sumner.....................  24  50  19  37 /   0   5  40  50
Roswell.........................  27  58  26  44 /   0   0  20  40
Picacho.........................  26  52  24  42 /   0   5  40  40
Elk.............................  24  49  23  40 /   5  10  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Monday to 5 PM MST Tuesday for
the following zones... NMZ507-508-519-524-533-534-537-539.

Winter Storm Warning from 8 PM this evening to 5 PM MST Tuesday for
the following zones... NMZ501>506-510>517-527>532.

Winter Storm Warning from 11 AM Monday to 5 PM MST Tuesday for the
following zones... NMZ518-521>523.

&&

24
Hazardous weather outlook, Feb 17, 2:48 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
248 AM MST Sun Feb 17 2019

NMZ501>540-181130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
248 AM MST Sun Feb 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A potentially significant winter storm system remains on track for
much of northern and central New Mexico Monday and Tuesday. This
system will be very cold with the likelihood for widespread
accumulating snow, blowing snow, reduced visibility, and difficult
travel conditions.

Another winter storm is poised to move into New Mexico late-day
Thursday into Friday and perhaps Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Feb 17, 9:22 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
922 AM MST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             EAGLE NEST              36.56N 105.26W
02/16/2019  M1.0 INCH        COLFAX             NM   CO-OP OBSERVER

0738 AM     SNOW             5 E EL MORRO            35.05N 108.24W
02/17/2019  E2.0 INCH        CIBOLA             NM   TRAINED SPOTTER

0915 AM     SNOW             3 S FARMINGTON          36.71N 108.19W
02/17/2019  M1.0 INCH        SAN JUAN           NM   COCORAHS

0915 AM     SNOW             2 WSW AZTEC             36.82N 108.04W
02/17/2019  M1.3 INCH        SAN JUAN           NM   COCORAHS

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
02/17/2019  M1.3 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
02/17/2019  M1.5 INCH        COLFAX             NM   COCORAHS

&&

EVENT NUMBER ABQ201900922
EVENT NUMBER ABQ201900923
EVENT NUMBER ABQ201900924
EVENT NUMBER ABQ201900925
EVENT NUMBER ABQ201900926
EVENT NUMBER ABQ201900927

AGC

The radar

The Albuquerque radar (KABX), 90 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McKinley

When
February 17, 3:20 PM MST to 3:27 PM MST
Where
McKinley County, 25.9 mi ENE of Hospah to 26.13 mi ENE of Hospah
Rating
EF0
Path length
0.24 mi
Path width
30 yd
Reported by
Public
Coordinates
35.856, -107.315

An observer captured a convective snow shower producing a weak landspout tornado, or snowspout, several miles over extreme eastern McKinley County. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797836.